Print This Page

Relieving Vaginal Dryness

  • Currently 3.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.5/5 (10 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I am 55 and suffering with vaginal dryness that makes intercourse very painful. I rarely have any more hot flashes, just once in a while.

I have tried prescriptions and herbs with no relief. So far, bio-identical creams haven't made a noticeable difference. Do I have to live like this for the rest of my life?

A. Vaginal dryness can make sexual relations difficult, but there are several approaches that may help. Your doctor could prescribe Estring, a vaginal ring that releases low-dose estrogen over a three-month period.

If you prefer to avoid estrogen, lubricants may be helpful. They range from Astroglide to Sylk. Even olive or coconut oil can ease dryness if applied daily. We are sending you our Guide to Menopause with other solutions for hot flashes and vaginal dryness.

  • Currently 3.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.5/5 (10 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

Check out estriol cream or gel. You will need to get a prescription and send it to Women's International Pharmacy or other compounding pharmacy. This is very low estrogen. Check out estriol on Google. I have used it for years after severe itching from Estrace cream from a regular drug company.

I've suffered from vaginal dryness for several years and found a great help by accident. I started taking 1 Omega3 and 2 Vitamin E (400iu) every morning to help with my dry skin. After 3 weeks, I noticed 45 minutes after taking the vitamins I became sexually aroused and noticed that I was no longer suffering from vaginal dryness!! What a GREAT accident! Didn't do anything for my dry skin, though.

I too had this problem. The dryness was so severe that the tissue would bleed after relations. Estring helped a lot, but it is expensive (about $200 for a ring that lasts 3 months). Also, I began to develop yeast infections so I have discontinued the Estring.

I have had the same problem with dryness. My gynecologist suggested Replens which I have found to be very helpful. I find I don't have to use as much or as often as is suggested on the package. In addition, I use olive oil which I read about on The People's Pharmacy site. I use a couple of drops of cosmetic grade olive oil externally and slightly inside the vagina. The combination of these two has made a big difference for me. During intercourse we use Sylk which works best for us.

Coconut oil will produce great improvement of vaginal dryness and relieve the pain
and discomfort during intercourse.

For vaginal dryness I also didn't want to use any products with estrogen or messy creams. My doctor told me about a natural product called Slippery Stuff.
Fortunately they are a local company for us. Either way I also checked in with my health food store and they also had many slippery gels that worked very well. I had not been married for many years, so my younger husband was pleased with these products.
Just my thoughts

I, too, have been having incredible itching around the labia and in the lower vagina when using Estrace Vaginal Cream (Warner Chilcott 0.01%). Intercourse was still quite painful, despite trying AstroGlide, etc. so we gave it up. When I use Replens between applications of Estrace, it's very soothing, but the next time I apply Estrace, it's back to the itching and burning.

I've mentioned this to my OBGYN, but she discounts it, says I'm just feeling it draining. Could the itching be caused by the amount of sodium laurel sulfate in the cream???? When I had to cleanse myself for a sterile urine sample, the soap pad used for the cleansing caused bleeding. I am really at my wit's end!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.